Georgia, 2012

Damaging Winds in Georgia, February 18, 2012

February 18, 2012 · NWS JAX · 3 events in 1 county or zone

A warm front positioned across southeast Georgia during the late evening as a strong mid level short wave trough traversed the area aloft from the southwest. Rotating storms formed in the vicinity of the surface front, and many storms produced wind damage across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A warm front positioned across southeast Georgia during the late evening as a strong mid level short wave trough traversed the area aloft from the southwest. Rotating storms formed in the vicinity of the surface front, and many storms produced wind damage across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 18, 9:33 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 18, 9:33 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
933 PM EST SAT FEB 18 2012

.UPDATE...
A MESO-LOW WAS NOTED ON THE SQUALL LINE OVER SOUTHWEST GEORGIA AND
HAVE TRACKED THIS FEATURE ALL EVENING ACROSS LOWER ALABAMA.AS THIS
MESO-LOW SEEMS TO BE HELPING TO ENHANCE THE CONVECTION LOOKS LIKE
THERE IS A GOOD CHANCE IT WILL HOLD TOGETHER AS IT MOVES INTO THE
INTERIOR PORTIONS OF SOUTHEAST GEORGIA DESPITE MORE STABLE AIR
OVER OUR AREA. THUS THE TORNADO WATCH WAS ISSUED FOR THE AREA.
RIGHT NOW LOOKS LIKE WIND GUSTS TO AROUND 70 MPH ARE THE PRIMARY
THREAT BUT SOME ISOLATED TORNADOES ARE POSSIBLE. GIVEN THE SUPPORT
OF THE MESO-LOW FEATURE WOULDN'T BE SURPRISED IF A LONG TRACKED (AT
LEAST RELATIVE TO OUR AREA) TOUCHDOWN OCCURRED OVERNIGHT. SO FAR
MOST OF THE REPORTS FROM THE TALLAHASSEE AREA OR RESPONSIBILITY HAVE
BEEN FROM WIND DAMAGE AND LOCALIZED FLOODING.

AFTER THAT THE SEVERE THREAT WE SHOULD SEE A LITTLE BREAK UNTIL
THE MAIN LOW DEVELOPS OVER THE MOUTH OF THE MISSISSIPPI AND MOVES
INTO CENTRAL ALABAMA-GEORGIA. THAT WILL DRAG A COLD FRONT ACROSS
THE AREA ON SUNDAY. TIMING LOOKS LIKE EARLY TO MID MORNING FOR
INTERIOR SOUTHEAST GEORGIA AND THE SUWANNEE VALLEY AND THEN LATER
MORNING TO AFTERNOON FOR THE COAST AND REST OF NORTH FLORIDA.

&&

.AVIATION...
OTHER THAN THE SQUALL LINE TIMING WITH THE 850 MB TROUGH HANGING
BACK AND A SECONDARY TROUGH MOVING ACROSS THE AREA TOMORROW LOW
CEILINGS ARE GOING TO BE AN ISSUE THROUGH SUNSET ALONG WITH SOME
LOW LEVEL WIND SHEAR.

&&

.MARINE...
A WARM FRONT WILL LIFT NORTH OF THE REGION TONIGHT...FOLLOWED BY A
STRONG FRONTAL PASSAGE ON SUNDAY. THIS COLD FRONT WILL BRING A
ROUND OF SHOWERS AND STORMS WITH IT...FOLLOWED BY INCREASING WIND
SPEEDS. SMALL CRAFT ADVISORY WINDS ARE EXPECTED FOR SUNDAY
AFTERNOON THROUGH MONDAY MORNING. A PERIOD OF GALE FORCE GUSTS MAY
BE POSSIBLE OVER THE OFFSHORE WATERS SUNDAY NIGHT.

HIGH PRESSURE WILL THEN BUILD IN FOR THE FIRST PART OF THE WEEK.
A LOW PRESSURE SYSTEM WILL AFFECT THE REGION FOR MID
WEEK...FOLLOWED BY BUILDING HIGH PRESSURE TOWARD NEXT WEEKEND.

RIP CURRENTS: LOW RISK ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  61  72  38  63 /  70  70  10   0
SSI  60  74  41  56 /  30  70  10   0
JAX  62  75  40  62 /  20  60  10   0
SGJ  63  75  43  61 /  10  60  10   0
GNV  62  74  40  66 /  20  70  10   0
OCF  64  76  42  68 /  20  60  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 1 PM SUNDAY TO 10 AM EST MONDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
     TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-ST AUGUSTINE TO
     FLAGLER BEACH FL OUT 20 NM.

&&

SANDRIK/PETERSON
Hazardous weather outlook, Feb 18, 9:22 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
922 PM EST SAT FEB 18 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-191100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
922 PM EST SAT FEB 18 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AND
THE ADJACENT COASTAL WATERS.

...TORNADO WATCH IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND
A PORTION OF NORTHEAST FLORIDA UNTIL 4 AM...

...SMALL CRAFT ADVISORY IN EFFECT SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

.DAY ONE...TONIGHT...

A SQUALL LINE WILL MOVE INTO THE AREA TONIGHT...FIRST ENTERING
THE WESTERN HALF BETWEEN 11 PM AND MIDNIGHT. THE LINE WILL
CONTINUE TO MOVE EAST. SOME STORMS MAY BE SEVERE AND POSSIBLY
PRODUCE TORNADOES. A TORNADO WATCH IS IN EFFECT UNTIL 4 AM
SUNDAY WHICH INCLUDES ALL OF SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA FROM BAKER COUNTY WEST TO THE SUWANNEE VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY...

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING
AND EARLY AFTERNOON AS A STRONG COLD FRONT PUSHES ACROSS THE AREA.
STRONG DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.

GUSTY WINDS OVER THE LAND MAY RESULT IN A LAKE WIND ADVISORY FOR
SUNDAY AFTERNOON INTO SUNDAY NIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR SUNDAY AFTERNOON THROUGH
MONDAY MORNING. A BRIEF PERIOD OF GALE FORCE GUSTS MAY BE POSSIBLE
OVER THE OFFSHORE WATERS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR AREAS UNDER THE TORNADO
WATCH.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Feb 18, 10:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1043 PM EST SAT FEB 18 2012

GAZ134-150>152-190445-
BACON-BRANTLEY-PIERCE-WARE-
1043 PM EST SAT FEB 18 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
WARE...WESTERN PIERCE...SOUTHEASTERN BACON AND WESTERN BRANTLEY
COUNTIES FOR VALID UNTIL 1145 PM EST...

AT 1038 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH A PROVEN RECORD OF PRODUCING SEVERE WEATHER
CENTERED 29 MILES WEST OF MILLWOOD...OR 6 MILES EAST OF
NASHVILLE...MOVING EAST AT 55 MPH. IF THIS STORM CONTINUES TO
MAINTAIN ITS CURRENT INTENSITY A SEVERE THUNDERSTORM OR TORNADO
WARNING MAY...REPEAT MAY...BECOME NECESSARY FOR PORTIONS OF
BACON...BRANTLEY...PIERCE AND WARE COUNTIES. THIS STORM IS MOVING
VERY QUICKLY AND PERSONS IN THESE COUNTIES SHOULD BEGIN TO MONITOR
WEATHER CONDITIONS AND TV WEATHER RADAR NOW AND BE READY TO ACT
SHOULD WARNINGS BECOME NECESSARY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST SUNDAY MORNING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3109 8213 3109 8262 3123 8270 3128 8270
      3129 8266 3128 8263 3141 8263 3152 8221
TIME...MOT...LOC 0338Z 265DEG 49KT 3119 8305

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atkinson

When
February 18, 11:00 PM EST
Where
Atkinson County, 1.9 mi ESE of Pearson
Measured
60 kt (69 mph) estimated gust
Reported by
Post Office
Coordinates
31.290, -82.840

About 12 utility poles were blown down in Pearson and power was out for about 24 hours. The post office employee mentioned a possible tornado touchdown (unconfirmed) on Cogdell Highway just southeast of Pearson. The time of the event was based on radar.

Thunderstorm Wind, Atkinson

When
February 18, 11:00 PM EST
Where
Atkinson County, 1.9 mi ESE of Pearson
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
31.290, -82.840

The Atkinson County Department of Roads and Revenues reported a possible tornado touchdown near Cogdell Highway on Joe Neugent Road. There were 11 utility poles twisted off and two pivot systems for an irrigation that were flipped over on their sides. The power was out in portions of Pearson for up to 36 hours. The time of damage was based on radar imagery.

Thunderstorm Wind, Atkinson

When
February 18, 11:05 PM EST
Where
Atkinson County, 4.87 mi S of Pearson
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.230, -82.860

Widespread power outages due to blown down trees and power lines were reported across southern Atkinson county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360979, 360981, 360980.